South Carolina, 2020

Tornado and Storm Surge in South Carolina, August 3 to 4, 2020

August 3 to 4, 2020 · NWS ILM · 3 events in 2 counties and zones

Hurricane Isaias came off the African coast as a tropical wave on July 23, 2020. It became Tropical Storm Isaias on July 30th, further strengthening to a hurricane on the 31st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Hurricane Isaias came off the African coast as a tropical wave on July 23, 2020. It became Tropical Storm Isaias on July 30th, further strengthening to a hurricane on the 31st. After crossing the Bahamas, it weakened to a tropical storm. Isaias strengthened again to a hurricane as it approached the coast of North Carolina. Hurricane Isaias made landfall at Ocean Isle Beach as a strong Category 1 around 11 pm on August 3rd, with an 87 mph recorded gust. It pushed inland to Goldsboro NC, where it weakened and accelerated northward.

Rainfall was heaviest along the coast of Georgetown County, topping out at nearly seven inches. Most areas along the coast of South Carolina received around three to four inches on average, with lesser amounts inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 3, 6:27 PM EST, 53 minutes earlier.

Area forecast discussion, Aug 3, 6:27 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
727 PM EDT Mon Aug 3 2020

.SYNOPSIS...
Tropical Storm Isaias will affect the region tonight and will
continue into early Tuesday before the storm moves north of the
area. Typical warm and humid weather will return with a chance
of afternoon thunderstorms each day.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Main story for the next 24 hours is the onset of Isaias, which will
bring wind, rain, some tornadoes, storm surge, and flooding.
Anticipated rainfall has increased into the 2 to 6 inch range, while
some areas could see increased amounts above 6 inches in locally
heavier rainfall bands. Some tornadoes are possible, especially
tonight into Tuesday morning with the approaching storm. Tropical
storm force winds are possible starting this evening through Tuesday
morning. High wind speed potential exists with locations seeing
between 55 mph and 70 mph east of I-95 with gusts as high as 80 mph
at times along the coast. For coastal locations, beach erosion and
storm surge flooding is also possible with water reaching between 3
and 5 feet south of Cape Fear above ground level, and 2 to 4 feet
north of Cape Fear. The storm will also bring high chances for
dangerous rip currents through Tuesday for area beaches. The storm
exits the region by Tuesday late morning, and conditions area wide
should begin to improve with lessening winds, light rainfall, and
improving conditions along the coast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High amplitude mid to upper trough, extending from the Great
Lakes down into the Gulf will lift north as it slowly progresses
eastward and gets squeezed out by 2 ridges to our south. Deep
southerly flow will continue to keep a typical hot and humid
summertime air mass in place. Looks like best shortwave energy
will remain offshore, but weak perturbations will rotate around
the trough over the central and eastern CONUS. Overall, expect
the diurnal convection with focus along sea breeze boundary and
trough inland, but should see some enhancement with convection
at times due to shortwave energy.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Upper ridge over the Atlantic builds westward as mid to upper
trough lifts slowly north and flattens out into the weekend.
Overall expect typical diurnal convection each aftn with a weak
southerly flow at the sfc and a more westerly flow aloft. Looks
like potential for more widespread convection may come into the
latter half of the weekend or early next week as a weak front
drops south in NC, the Piedmont trough strengthens and better
shortwave energy drops far enough south into our area.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
VFR conditions are quickly transitioning into MVFR as Isaias
nears. Widespread rain for the next several hours, with the
center of Isaias approaching the SC/NC border. MVFR restrictions
will probably go down into IFR at times, especially along the
coast. Sustained winds and gusts quickly ramp up this evening,
with varying directions. Inland terminals start to see the winds
slow down around 06-07Z, with a drying trend. Coastal terminals
see a similar trend by 10-12Z. VFR returns by the mid-morning
hours, and gusts calm. This trend continues through the end of
the 00Z TAF period.

Extended Outlook...A trough pattern enters the area and brings
typical summertime conditions for the area midweek, including
the chances for afternoon convection and flight restrictions.

&&

.MARINE...
Isaias will bring seas 10 to 15 feet tonight between 8 and 10
seconds out to 20 NM and upwards of 20 feet beyond 20 NM Monday
night into Tuesday, with marine conditions gradually improving
Tuesday night into Wednesday. Note that waterspout potential will
also increase Monday as Isaias nears.

Conditions over the coastal waters will continue to improve
through mid week with seas 2 to 4 ft mid to late week. No
significant swell likely.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday afternoon for SCZ017-023-024-
     032-033-039-054>056-058-059.
     Tropical Storm Warning for SCZ024-032-033-039-059.
     Hurricane Warning for SCZ054>056-058.
     Storm Surge Warning for SCZ054-056.
     High Rip Current Risk until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until 5 AM EDT Tuesday for SCZ054-056.
NC...Flash Flood Watch through Tuesday afternoon for NCZ087-096-099-
     105>110.
     Tropical Storm Warning for NCZ087-096-099.
     Hurricane Warning for NCZ105>110.
     High Rip Current Risk through Tuesday evening for NCZ106-108-
     110.
     High Surf Advisory until 9 AM EDT Tuesday for NCZ106-108-110.
     Storm Surge Warning for NCZ110.
     Storm Surge Watch for NCZ106-108.
     Coastal Flood Warning until 2 AM EDT Tuesday for NCZ107.
MARINE...Hurricane Warning for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...MCK
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...IGB
MARINE...MCK/RGZ
Hazardous weather outlook, Aug 3, 3:51 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
451 PM EDT Mon Aug 3 2020

AMZ250-252-254-256-041100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
451 PM EDT Mon Aug 3 2020

...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions are likely behind the tropical system
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ087-SCZ024-032-033-039-041100-
Robeson-Dillon-Florence-Marion-Williamsburg-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-041100-
Coastal Brunswick-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ096-099-SCZ059-041100-
Bladen-Columbus-Northern Horry-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ017-023-041100-
Marlboro-Darlington-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ107-041100-
Inland New Hanover-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ106-108-041100-
Coastal Pender-Coastal New Hanover-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 9 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Watch.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Flash Flood Watch.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ105-109-SCZ055-058-041100-
Inland Pender-Inland Brunswick-Inland Georgetown-Central Horry-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SCZ054-056-041100-
Coastal Horry-Coastal Georgetown-
451 PM EDT Mon Aug 3 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...
...TORNADO WATCH 413 IN EFFECT UNTIL 2 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

9

In the hours before

Local storm report, Aug 3, 7:13 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
813 PM EDT MON AUG 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          BALD HEAD ISLAND        33.86N  77.99W
08/03/2020                   BRUNSWICK          NC   911 CALL CENTER

            REPORT RELAYED BY COUNTY EMERGENCY MANAGER. NO OTHER
            DETAILS AT THIS TIME.

&&

EVENT NUMBER ILM2000161

TRA

The radar

The Wilmington radar (KLTX), 71 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 storm surge/tide, 1 rip current. Local standard time, as filed.

Tornado, Georgetown

When
August 3, 7:20 PM EST to 7:21 PM EST
Where
Georgetown County, 1.47 mi E of Sunny Side to 1.27 mi E of Sunny Side
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.568, -79.005

Waterspout moved onshore near 813 South Waccamaw Dr in Garden|City. It caused damage to a few homes as it quickly moved across|the island. It dissipated over the adjacent marshes west of the|island. An injury occurred at one of the homes along the beach |front.

Storm Surge/Tide, Coastal Horry

When
August 3, 8:00 PM EST to 11:00 PM EST
Where
Coastal Horry forecast zone
Reported by
Social Media
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

Storm surge flooding occurred along Duffy Street from the 23rd Avenue intersection to the 30th Avenue intersection. Flooding also occurred near Kings Highway. More flooding occurred on Waccamaw and Sunset Drive. People were evacuated at the 300th block of Cherry Grove. Storm surge flooding was also reported at Myrtle Beach.

Rip Current, Coastal Horry

When
August 4, 11:30 AM EST
Where
Coastal Horry forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

A 76 year old male drowned in the Garden City area attempting to rescue his son from a rip current. Lingering swells from Hurricane Isaias led to the rip current activity.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Horry2020-08-0476MaleIn WaterDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for South Carolina, 2020Warnings in South Carolina, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916391, 916402, 916399.